Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 265, NWS Goodland, KS

July 24, 2015Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 24, 2015, 7:12 PM CDT for Cheyenne County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2015, 7:12 PM CDT (00:12 UTC)
Expired
Jul 24, 2015, 7:30 PM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:10 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 24, 6:10 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI JUL 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 248 PM MDT FRI JUL 24 2015

HEAT INDEX VALUES OVER 100 WILL CONTINUE AS HOT TEMPERATURES AND
HIGH HUMIDITIES WILL PERSIST INTO THE LATE AFTERNOON AND EARLY
EVENING SOUTHEAST OF A COLD FRONTAL BOUNDARY EXTENDING FROM
NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE FORECAST
AREA THROUGH THE LATE AFTERNOON AND EVENING. STORMS WILL BECOME
MORE NUMEROUS AND POSSIBLY BECOME SEVERE MAINLY ACROSS AN AREA IN
THE VICINITY OF A FRONTAL BOUNDARY WHERE THE INSTABILITY AND
SURFACE CONVERGENCE IS GREATEST.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL KANSAS AND NEBRASKA.
TEMPERATURES WILL BE A FEW DEGREES COOLER ON SATURDAY...ALTHOUGH
STILL HOT...AS THE FRONTAL BOUNDARY BECOMES WEAKER AND DRIFTS
SLOWLY SOUTHEAST AS THE SURFACE LOW PRESSURE CENTER OVER SOUTHEAST
COLORADO MOVES OVER SOUTHWEST KANSAS AND THE UPPER HIGH PRESSURE
AREA REMAINS OVER THE SOUTHERN HIGH PLAINS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 137 PM MDT FRI JUL 24 2015

ANOTHER WEAK SHORTWAVE TROUGH ROTATING OVER THE SOUTHERN PLAINS
RIDGE WILL INTERACT WITH A SURFACE LEE TROUGH OVER EASTERN
COLORADO AND THE OLD FRONT LIFTING INTO NEBRASKA TO PRODUCE
SCATTERED THUNDERSTORMS SATURDAY NIGHT. SHEAR AND INSTABILITY
PARAMETERS ARE BOTH MARGINAL FOR SEVERE STORMS...AND WITH WEAK
NATURE OF THE SYNOPTIC SCALE LIFT COVERAGE WILL BE LIMITED.

MODELS A LITTLE MORE ROBUST WITH PRECIPITATION CHANCES ON
SUNDAY...PARTICULARLY SUNDAY NIGHT. THE FRONT APPEARS TO SAG
SOUTHWARD AGAIN AIDED BY CONVECTIVE OUTFLOWS IN NEBRASKA AND
SETTLES SOMEWHERE ALONG THE SOUTHERN FRINGE OF THE FORECAST AREA
BY SUNDAY AFTERNOON. POST FRONTAL UPSLOPE REGIME NORTH OF THE
FRONT AND SOMEWHAT MORE VIGOROUS SHORTWAVE EMERGING FROM COLORADO
LATE IN THE DAY WILL RESULT IN SCATTERED TO NUMEROUS
THUNDERSTORMS. SHEAR AND INSTABILITY PARAMETERS NOT PARTICULARLY
IMPRESSIVE SO THINK MAIN THREAT WILL BE HEAVY RAIN WITH THIS
ROUND.

THE UPPER RIDGE WILL MOVE EASTWARD INTO THE OHIO VALLEY IN
RESPONSE TO A STRONG SHORTWAVE TROUGH MOVING INTO THE NORTHERN
ROCKIES EARLY NEXT WEEK. THAT SYSTEM WILL TRAVERSE THE NORTHERN
PLAINS MID WEEK FOLLOWED BY THE UPPER RIDGE REBUILDING BEHIND IT
OVER THE GREAT BASIN LATE IN THE WEEK. THERE WILL BE ALMOST DAILY
CHANCES FOR THUNDERSTORMS AS WEAK SHORTWAVE TROUGHS CONTINUE TO
ROTATE AROUND THESE MAIN UPPER FEATURES. TEMPERATURES WILL BE
ABOVE NORMAL EARLY IN THE WEEK...BUT THEN DROP TO BELOW NORMAL MID
WEEK BEHIND THE COLD FRONT ASSOCIATED WITH THE NORTHERN PLAINS
SYSTEM...GRADUALLY WARMING BACK TO NEAR NORMAL BY THE END OF THE
WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 510 PM MDT FRI JUL 24 2015

KGLD AND KMCK...A FRONTAL BOUNDARY WILL EXTEND IN BETWEEN KGLD
AND KMCK TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG IT
WHICH MAY IMPACT NEITHER...BOTH OR ONE OF THE TERMINALS. SHOULD
ONE DEVELOP DIRECTLY OVER THE TERMINAL MVFR/IFR CIGS AND VIS
POSSIBLE IN HEAVY RAIN. WIND GUSTS GENERALLY TO 40KTS FROM THE
STRONGER STORMS. AFTER MIDNIGHT MAY HAVE LINGERING CLOUDINESS OVER
BOTH TERMINALS WHICH COULD CONTINUE THROUGH SATURDAY. CANT RULE
OUT SOME CONVECTION TOMORROW AFTERNOON...RIGHT NOW DONT HAVE A
FEEL THAT GIVES ME CONFIDENCE TO INCLUDE A MENTION IN EITHER TAF.
NAM MODEL SUGGESTING POSSIBILITY OF IFR/VLIFR CIGS IN STRATUS IN
THE 09Z-14Z TIMEFRAME. AGAIN...WILL PLAY IT WITH WAIT AND SEE WHEN
00Z MODEL DATA COMES IN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 24, 11:41 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT FRI JUL 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD
ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING.
SOME STORMS IN THE VICINITY OF A COLD FRONT STRETCHED ACROSS
NORTHERN KANSAS AND SOUTHERN NEBRASKA ARE EXPECTED TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A HEAT ADVISORY IS POSTED FOR THIS AFTERNOON AND EARLY EVENING
FOR NORTON AND GRAHAM COUNTIES. A COMBINATION OF HOT TEMPERATURES
AND HIGH HUMIDITY COULD LEAD TO HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SATURDAY THROUGH
NEXT THURSDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 24, 6:03 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 24 2015

KSZ013-014-242345-
THOMAS KS-SHERMAN KS-
503 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND SOUTHERN THOMAS
COUNTIES UNTIL 545 PM MDT/645 PM CDT/...

AT 503 PM MDT /603 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF GEM TO 11 MILES NORTH OF
RULETON...AND MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COLBY...GOODLAND...BREWSTER...KANORADO...EDSON...LEVANT...RULETON...
MINGO AND HALFORD.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 67.

LAT...LON 3913 10131 3923 10205 3938 10205 3956 10187
      3940 10086 3913 10091
TIME...MOT...LOC 2303Z 027DEG 13KT 3937 10093 3950 10182

DR
Special weather statement, Jul 24, 6:31 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT FRI JUL 24 2015

KSZ013-250000-
SHERMAN KS-
531 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
600 PM MDT...

AT 530 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF RULETON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SHERMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3957 10157 3937 10187 3950 10205 3957 10198
TIME...MOT...LOC 2330Z 225DEG 15KT 3949 10191

DR
Local storm report, Jul 24, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             BIRD CITY               39.75N 101.53W
07/24/2015  E1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL.

&&

HILL
Special weather statement, Jul 24, 6:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI JUL 24 2015

COZ091-250045-
KIT CARSON COUNTY CO-
544 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 645 PM MDT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 424 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3957 10252 3957 10205 3926 10205 3927 10253
TIME...MOT...LOC 2344Z 211DEG 18KT 3932 10225

DR
Special weather statement, Jul 24, 6:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT FRI JUL 24 2015

KSZ013-250015-
SHERMAN KS-
546 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN COUNTY UNTIL 615
PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF RULETON...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 11 AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3915 10194 3945 10179 3945 10150 3913 10168
      3913 10187
TIME...MOT...LOC 2346Z 197DEG 14KT 3919 10180

DR
Local storm report, Jul 24, 7:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
07/24/2015  M58 MPH          CHEYENNE           KS   MESONET

            RECORDED AT GRACE FLYING SERVICE IN ST. FRANCIS

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:33 PM CDTSpecial Weather StatementGLDCheyenne42 min
Jul 24, 7:41 PM CDTFlash Flood WarningGLDRawlins2 hr
Jul 24, 7:54 PM CDTFlash Flood WarningGLDCheyenne3 hr
Jul 24, 8:13 PM CDTFlash Flood WarningGLDRawlins3 hr
Jul 24, 8:16 PM CDTSpecial Weather StatementGLDThomas29 min
Jul 24, 8:35 PM CDTFlash Flood WarningGLDSherman, Thomas3 hr
Jul 24, 8:48 PM CDTSpecial Weather StatementGLDThomas, Wallace57 min
Jul 24, 9:29 PM CDTSpecial Weather StatementGLDLogan, Wallace61 min
Jul 24, 10:08 PM CDTSpecial Weather StatementGLDGove22 min
Jul 24, 10:20 PM CDTSpecial Weather StatementGLDWallace40 min
Jul 24, 10:34 PM CDTSevere Thunderstorm WarningGLDWallace26 min
Jul 24, 10:59 PM CDTSpecial Weather StatementGLDLogan, Wallace46 min
Jul 24, 11:46 PM CDTSpecial Weather StatementGLDLogan59 min
Jul 24, 11:48 PM CDTSpecial Weather StatementGLDSherman42 min
Jul 25, 3:18 AM CDTSpecial Weather StatementGLDDecatur42 min
Jul 25, 4:27 AM CDTSpecial Weather StatementGLDGraham48 min
Jul 25, 5:23 AM CDTSpecial Weather StatementGLDGraham52 min
Jul 25, 3:06 PM CDTHeat AdvisoryGLDGove, Graham, Norton28 hr
Jul 25, 6:21 PM CDTSevere Thunderstorm WarningGLDGreeley11 min
Jul 25, 6:34 PM CDTSpecial Weather StatementGLDGreeley, Wichita41 min
Jul 24, 7:19 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma41 min
Jul 24, 7:56 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma15 min
Jul 24, 8:31 PM CDTSpecial Weather StatementGLDCheyenne44 min
Jul 24, 7:26 PM CDTSevere Thunderstorm WarningGLDDundy51 min
Jul 25, 5:49 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock37 min
Jul 25, 6:29 PM CDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.